T.C. asks from Mundelein, IL on February 12, 2010
Simvastatin, Cholesterol Lowering
Does anyone have any experience w/ Simvastatin, to lower cholesterol? A relative recently went on it & we're concerned w/ potential side effects & the real-life likelihood of getting these. I believe the brand name is Zocor. Thanks.
D.W. answers from Indianapolis on February 12, 2010
What kind of side effects is your relative having?
You are correct, simvastatin and Zocor are the same product, but generics are not always the same as the branded medication.
Here are a few suggestions:
search the package insert for common side effects. This is the medical document approved by the FDA. The information is in section 6.1 under Adverse Reactions: http://www.merck.com/product/usa/pi_circulars/z/zocor/zoc...
Call their doctor or pharmacist to see if this is a common side effect or perhaps from something else.
Visit the FDA's website and search for simvistatin under "Drugs" (FDA.gov)
If you can provide a little more information, I may be able to help. My husband is a representative for another cholesterol medication and may know the side effect profile well (sometimes side effects are specific to the medication or may be related to all the drugs in the class)
M.D. answers from Lewiston on February 12, 2010
I used to take 10 mg of Lipitor, and then my insurance company said I had to take simvastatin. I have been taking it for at least a couple of years. I am currently taking 40 mg (I started taking 10 mg of simvastatin, then 20 mg, and now 40 mg) of simvastatin, and fish oil, and plant steriols. It is the fish oil, and plant steriols in combination with the simvastatin which has lowered my cholesterol level. The fish oil, and plant steriols were suggested (told) to take by my primary care doc. because simvastatin was not lowering my cholesterol level. My cholesterol level actually increased after I switched meds.
Sometimes it is frustrating to have to switch meds because the insurance company is dictating what one can take (price related).
Good luck. If you want more info about the fish oil or plant steriols feel free to email me.
V.C. answers from Dallas on February 12, 2010
Another thing to be aware of is that most statins deplete coenzyme Q 10. So you may want to supplement with that as well as the fish oil. If you want to know about an excellent source for these let me know.
B.C. answers from Norfolk on February 12, 2010
I was on Zocor (Lipitor and Zocor are statin type drugs) for a few years once I was finished child bearing and breast feeding and I developed a very bad reaction to it. It brought my cholesterol down a little bit, but never as low as they wanted it to be. They test your liver function all the time while you are taking it, and the tests said my liver was fine every time. But I felt like heck. My joints were killing me (I was limping for 5 minutes every time after I stood up with bad pains in my hip joints and my hands and fingers ached all the time - I thought I was becoming arthritic in my late 30's) and my memory was horrible (worst time was when I was driving down a street I'd known for years and for a few minutes I had no idea where I was). My mail order medication ran a few weeks late due to some bad weather, and when I ran out and was off it for awhile I felt better. My scores on anagram/spelling games went up dramatically. When my medication finally came in and I began taking it again, all the problems I was experiencing came back. My Dr said he'd never heard of reactions like what I was having and he didn't think it was the drug. I told him it was simple as far as I was concerned. If I take it, I feel horrible. If I don't take it, I feel better. I made quality of life decision. I quit taking it and I told my Dr the cure was way worse than the high cholesterol in the first place. I will never take a statin again. My mother had a similar reaction to it. Seems high cholesterol runs in our family and we do not tolerate statins well. I've heard of a few people who've reacted like I did, but a lot of people are fine on it. Everyone is different.
M.H. answers from Atlanta on February 12, 2010
I had a friend's Dad die from a Statin drug. Any of the Statin drugs are potentially lethal because of the damage done to the liver. There is documentation that Statin drugs bring cholesterol numbers down however there is no documentation that those lowered numbers actually have any impact on lowering the risk of heart attacks or strokes. That's the only reason anyone should want to lower their cholesterol. There are natural things that lower cholesterol and several supplements on the market as well. My husband tried one and lowered his cholesterol from the mid 300s to the high 100s in a manner of a month. Please urge your family member to avoid them.
Just a side note, Statin drugs are more profitable for the pharmaceutical industry than Coke, Pepsi and Dr. Pepper combined, worldwide. I say follow the money!
J.G. answers from Dallas on February 12, 2010
I take Simvastatin and have been on it for three months since the cholesterol medication I had taken became extremely expensive. It has kept my cholesterol with in the guidelines and I have experienced no side effects.
Hope this helps but I know not everyone reacts the same. I usually have bad reactions to generics but have not with this medication.